Background: PDE-5 inhibitors are effective treatments for erectile dysfunction and are one of the best selling drugs. Like most drugs they have side effects, and permanent vision loss due to nonarteritic anterior ischemic optic neuropathy (NAION) has been reported with the ingestion of these medications. Several case reports have shown a correlation between the two, but with lack of clinical trials there is no clear evidence of its existence. Can PDE-5 inhibitors increase the risk of developing NAION in males with erectile dysfunction?
Methods: An exhaustive literature search using MEDLINE-Ovid, MEDLINE-PubMed, Web of Science, ClinicalKey, and CINAHL was performed using keywords: PDE-5 inhibitors, ischemic optic neuropathy, and NAION. These were screened with eligibility criteria. The resulting study and case reviews were then appraised and assessed for quality with GRADE.
Results: One observational study and two case reviews were included in this systematic review. The observational study looked at 40 cases with intermittent PDE-5 inhibitor exposure in the 30 days prior to NAION onset. This study showed a twofold-increased risk of acute NAION within 5 half-lives of PDE-5 inhibitor use. The case reviews revealed the same results, but with co-morbidities.
Conclusion: PDE-5 inhibitors have been successful in providing relief to patients who suffer from erectile dysfunction; however, the permanent loss of vision is alarming, and needs to be further investigated. Additional research into the effects of this medication is essential to healthcare providers when they decide to prescribe this drug.
Keywords: PDE-5 inhibitor, NAION, and ischemic optic neuropathy.
|File name||Date Uploaded||Visibility||File size|